Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Huntsville, AL

January 20, 200811 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 20, 2008, 4:00 AM CST for 11 counties in Alabama. It took effect at Jan 20, 2008, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2008, 4:00 AM CST (10:00 UTC)
In effect from
Jan 20, 2008, 11:00 AM CST
Expired
Jan 20, 2008, 5:00 PM CST
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -332 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
-332 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 201000
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CST SUN JAN 20 2008

.A VERY DRY AIR MASS MOVING INTO NORTHERN ALABAMA WILL ALLOW
RELATIVE HUMIDITY VALUES TO FALL CONSIDERABLY DURING THE LATE
MORNING AND AFTERNOON HOURS.

ALZ001>010-016-201800-
/O.NEW.KHUN.FW.W.0002.080120T1700Z-080120T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
400 AM CST SUN JAN 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON.

STRONG ARCTIC HIGH PRESSURE BUILDING INTO THE SOUTHEAST REGION
FROM THE NORTHWEST WILL USHER IN SOME VERY DRY AIR TO THE CENTRAL
TENNESSEE VALLEY. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL
BELOW 25 PERCENT LATER THIS MORNING AND REMAIN BELOW 25 PERCENT
THROUGH THE AFTERNOON HOURS. LOW RELATIVE HUMIDITY VALUES COUPLED
WITH RELATIVELY DRY CONDITIONS WILL LEAD TO AN ELEVATED THREAT FOR
WILDFIRES LATER TODAY. RELATIVE HUMIDITY VALUES WILL BEGIN TO
CLIMB ABOVE THE CRITICAL 25 PERCENT RANGE THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES AT OR
BELOW 25 PERCENT...AND DRY CONDITIONS...WILL CREATE DANGEROUS FIRE
WEATHER CONDITIONS.

$$
2 follow-up statements
000 
WWUS84 KHUN 202027
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CST SUN JAN 20 2008

.A VERY DRY AIR MASS MOVING INTO NORTHERN ALABAMA WILL ALLOW
RELATIVE HUMIDITY VALUES TO FALL CONSIDERABLY DURING THE LATE
MORNING AND AFTERNOON HOURS.

ALZ001>010-016-210430-
/O.NEW.KHUN.FW.A.0002.080121T1800Z-080121T2300Z/
/O.CON.KHUN.FW.W.0002.000000T0000Z-080120T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
227 PM CST SUN JAN 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT MONDAY AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

STRONG ARCTIC HIGH PRESSURE BUILDING INTO THE SOUTHEAST REGION
FROM THE NORTHWEST WILL USHER IN SOME VERY DRY AIR TO THE CENTRAL
TENNESSEE VALLEY. RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 25
PERCENT THIS AFTERNOON ACROSS MOST OF THE AREA. LOW RELATIVE
HUMIDITY VALUES COUPLED WITH RELATIVELY DRY CONDITIONS WILL LEAD
TO AN ELEVATED THREAT FOR WILDFIRES TODAY. RELATIVE HUMIDITY
VALUES WILL BEGIN TO CLIMB ABOVE THE CRITICAL 25 PERCENT RANGE
THIS EVENING.

HIGH PRESSURE WILL BUILD TO THE EAST TOMORROW...BUT RELATIVE
HUMIDITY VALUES WILL LIKELY FALL BELOW THE CRITICAL 25 PERCENT
THRESHOLD AGAIN TOMORROW AFTERNOON. IN ADDITION...HIGHER WIND
SPEEDS TOMORROW AFTERNOON WILL ONLY EXACERBATE THE FIRE DANGER
SITUATION. THUS...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
AFTERNOON HOURS TOMORROW. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES
AT OR BELOW 25 PERCENT...AND DRY CONDITIONS...WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

KDW
000 
WWUS84 KHUN 202258
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CST SUN JAN 20 2008

ALZ001>010-016-210700-
/O.EXP.KHUN.FW.W.0002.000000T0000Z-080120T2300Z/
/O.CON.KHUN.FW.A.0002.080121T1800Z-080121T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-
458 PM CST SUN JAN 20 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON...
...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

RELATIVE HUMIDITY WILL GRADUALLY RECOVER AS TEMPERATURES FALL
THROUGH THIS EVENING. THEREFORE...THE RED FLAG WARNING THAT WAS 
IN EFFECT TODAY WILL BE ALLOWED TO EXPIRE.

THE COMBINATION OF PERSISTENT LOW HUMIDITY...INCREASING SURFACE
WINDS AND DRY VEGETATION...WILL MAINTAIN A HIGH FIRE DANGER
MONDAY. THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY
AFTERNOON. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. CONTINUE TO MONITOR LATER FORECASTS AND
POSSIBLE RED FLAG WARNINGS.

$$

DJN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 20, 3:15 AM CST, 45 minutes earlier.

Area forecast discussion, Jan 20, 3:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CST SUN JAN 20 2008

.SHORT TERM...THROUGH MONDAY...
ARCTIC HIGH CENTERED OVER THE MID-MS VALLEY CONTINUES TO BUILD INTO
THE CENTRAL TENN VALLEY THIS MORNING. TEMPS HAVE FALLEN INTO THE
TEENS ACROSS MOST OF THE REGION...ALBERTVILLE AND FORT PAYNE
ASIDE...WHILE A RELAXING PRESSURE GRADIENT HAS KEPT WINDS IN THE
5-10KT RANGE. RESULTANT WIND CHILLS HAVE DROPPED BELOW 5F IN A FEW
LOCATIONS BUT SO FAR THESE AREAS ARE LIMITED.

EFFECTS OF THIS ARCTIC HIGH WILL BE THE DOMINANT CONCERN FOR THE
NEXT 36 HRS OR SO. AGREE WITH THE COLDER TREND THROUGHOUT THE PD
THAT 00Z MOS IS INDICATING. TEMPS YESTERDAY UPSTREAM WERE STUCK IN
THE 20S...AND WHILE THIS WAS OVER THE NORMALLY-COLDER MIDWEST...
FEEL IT SUPPORTS THE TREND ENOUGH TO LOWER TEMPS ALONG THE LINES OF
A GFS/ETA MOS BLEND. WINDS ARE PROGGED TO WILL SLACKEN AND SHIFT TO
E/SE FOR TONIGHT...THOUGH DECOUPLING IS EXPECTED IN MOST CASES
ALLOWING FOR IDEAL RADIATIONAL COOLING. PLAN TO TREND COLDER THAN
THE GFS THOUGH NOT AS COLD AS THE FRIGID ETA. WEDGING WILL BUILD E
OF THE APPALACHIANS MONDAY WHILE WEAK TROUGHING OVER THE CNTL PLAINS
PROMPTS A SHIFT TO S/SWLY FLOW JUST OFF THE SFC. THE E/SELY WINDS AT
THE SFC AND ABSENCE OF ROBUST LOW-LVL WAA PROMPTS ANOTHER COMPROMISE
FOR MAX TEMPS...GENERALLY MID/UPR 40S.

THINGS TURN INTERESTING AGAIN FOR MONDAY NIGHT AS THE PLAINS SYSTEM
SWINGS INTO THE LOWER GRT LKS. MOISTURE TRANSPORT WILL MAXIMIZE BTWN
09-12Z IN RESPONSE TO A 30-40KT LOW-LVL JET...AND MODEL QPF REFLECTS
THIS IN A SWATH OF SLIGHTLY HIGHER QPF ACROSS NRN MS/WRN TN...JUST
GRAZING NW AL. A PROBLEM HERE IS THAT SFC TEMPS MAY NOT BE THAT FAR
ABOVE 32F...AND 00Z NAM AND GFS BUFR PROFILES DIVERGE ON HOW MUCH
WARMING CAN BE EXPECTED NEAR THE SFC. DRIER NAM SHOWS A SUBSTANTIAL
WET BULB WARM NOSE ABOVE 950MB...BUT A COLD LAYER BELOW 0 FOR THE
LOWEST 1500FT OR SO. THE WETTER/WARMER GFS SHOWS AN ENTIRELY RAIN
SOUNDING. CONSIDERING THE MAGNITUDE OF THE WAA EXPECTED TO OCCUR BY
EARLY TUES AM...WILL TREND WITH THE GFS. IT WILL BE A CLOSE ONE
WORTH KEEPING AN EYE ON...ESPECIALLY IF THERE ARE ANY SUBTLE WEDGE
EFFECTS THAT THE NAM MIGHT HANDLE BETTER. TEMPS WILL WARM
SUBSTANTIALLY AHEAD OF THE FRONT ON TUESDAY. BASED ON MOISTURE/
THETA-E ADVECTION...THIS WEAK SYSTEM LOOKS TO PROVIDE A PRETTY GOOD
CHANCE OF RAIN... BUT NOT MUCH IN TERMS OF AMOUNTS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
RELATIVELY GOOD PATTERN AGREEMENT CONTINUES THRU THE EXTENDED WITH A
LACK OF MAJOR DISCREPANCIES. MDL CONSENSUS IS NOW COLDER/DRIER
BEHIND THE FRONT ON TUESDAY...WHICH KEEPS MOISTURE MORE SUPPRESSED
TOWARDS THE GULF COAST...AND UNAVAILABLE FOR THE LONGER-WAVE TROUGH
EXPECTED LATE WED/EARLY THU. THUS IT APPEARS MORE LIKE A DEEP
CLIPPER WITH MINIMAL PCPN EXPECTED. THE DRIER WX WILL BREAK THIS
WKND AS A MORE ROBUST SYSTEM EJECTS FROM THE W COAST...PLACING THE
SERN CONUS IN PREDOMINANTLY SW FLOW WITH EMBEDDED SHORTWAVES.

WENT MUCH DRIER THROUGH MOST OF THE EXTENDED RANGE...EXCEPT FOR THE
SYSTEM NEXT WKND WHERE MID-CHC POPS CONTINUE TO BE WARRANTED.
TEMPERATURES THRU THE PERIOD WILL CONTINUE TO RUN AT/SLIGHTLY BELOW
NORMAL...ESPECIALLY BEHIND THE CLIPPER-TYPE FRONT THU...BUT A
WARMING TREND IS EXPECTED FRI/SAT UNDER SWLY FLOW.
&&

.FIRE WEATHER...
MODEL OUTPUT INDICATES A DECENT PROBABILITY OF SUB-ZERO DEWPOINTS
ACROSS NRN AL THIS AFTN. WHILE COLD/DRY ADVECTION SO FAR THIS
MORNING HAS NOT BEEN QUITE AS ROBUST AS FIRST THOUGHT...AIR ALOFT
SHOULD BE SO DRY THAT WE SHOULD HAVE NO DIFFICULTY MIXING OUT AND
REALIZING THE SUB-ZERO DEWPTS. EVEN WITH LOWER AIR TEMPERATURES...
IT APPEARS THAT RH VALUES WILL DROP WELL BELOW 25 PCT FOR MOST OF
THIS AFTN...MEETING AND EXCEEDING ALABAMA COOL SEASON RED FLAG
CRITERIA.

RED FLAG CONDITIONS ARE PSBL AGAIN TMRW...THOUGH SFC MOISTURE MAY
HAVE RECOVERED ENOUGH TO PREVENT MEETING THE RH CRITERIA FOR 4 HRS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    33  17  46  33 /   0   0  10  30
SHOALS        34  16  47  34 /   0   0  10  30
CULLMAN       32  17  45  34 /   0   0  10  30
FAYETTEVILLE  30  14  44  33 /   0   0  10  30
ALBERTVILLE   34  19  46  33 /   0   0  10  20
FORT PAYNE    33  16  46  32 /   0   0  10  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 11 AM SUNDAY TO 5 PM SUNDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...
     MADISON...MARSHALL...AND MORGAN.

TN...NONE.
&&

BCC
Hazardous weather outlook, Jan 19, 9:09 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 PM CST SAT JAN 19 2008

ALZ001>010-016-TNZ076-096-097-201100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
909 PM CST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

WIND CHILL READINGS IN THE SINGLE DIGITS ARE LIKELY AS AN ARCTIC
AIR MASS SETTLES ACROSS THE AREA AND COMBINES WITH NORTH WINDS
AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SUNDAY AND MONDAY...WITH AFTERNOON RELATIVE HUMIDITY VALUES AROUND
20 PERCENT AND WIND SPEEDS 5 TO 10 MPH...OUTDOOR BURNING IS
DISCOURAGED DURING THIS PERIOD OF DRY WEATHER.

OTHERWISE...AN UNSETTLED WEATHER PATTERN WILL TAKE SHAPE ACROSS THE
DEEP SOUTH FOR MUCH OF NEXT WEEK. WITH NIGHTTIME TEMPERATURES
AROUND FREEZING ON SEVERAL NIGHTS DURING THE WEEK...AND THE
POTENTIAL FOR PRECIPITATION...SOME WINTRY WEATHER CANNOT BE RULED
OUT EACH NIGHT STARTING MONDAY NIGHT. HOWEVER...IT IS MUCH TOO
SOON TO BE SPECIFIC ON THE THREATS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

JE/SS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:27 PM CSTFire Weather WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more14 hr

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.